Abstract: SA-PO983

Severe Partial Fanconi Syndrome with Nephrogenic Diabetes Insipidus After Initiation of the Newer “Non-Nephrotoxic” Tenofovir Alafenamide Fumarate

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Deal, Connor, Rush University Medical Center, Chicago, Illinois, United States
  • Andreoli, Daniel Christopher, Rush University Medical Center, Chicago, Illinois, United States
  • Rodby, Roger A., Rush University Medical Center, Chicago, Illinois, United States
Background

Tenofovir disoproxil fumarate (TDF) is one of the more commonly used antiretroviral agents and is a well-established cause of renal tubular toxicity which may manifest as partial or complete Fanconi syndrome, AKI, CKD and rarely nephrogenic diabetes insipidus (NDI). Tenofovir Alafenamide Fumarate (TAF), a prodrug of tenofovir (FDA approved in 11/16), has a larger volume of distribution requiring a lower dose to achieve the same antiviral effect and thus has yet to demonstrate the nephrotoxicity associated with TDF. We describe a patient receiving TAF who developed severe hypokalemia (K), hypophosphatemia (PO4) leading to rhabdomyolysis, in addition to NDI, all of which resolved with cessation of the TAF.

Methods

A 35-year-old male with HIV presented with 2-days of proximal muscle weakness and tenderness. He had been started on Genvoya (elvitegravir, cobicistat, emtricitabine, TAF) 2-weeks prior. On presentation, his serum creatinine was normal at 0.8 mg/dL, PO4 < 0.7 mg/dL and K 2.0 mmol/L, with rhabdomyolysis (CPK 10,769 U/L). The serum HCO3 was normal and glycosuria was not present. He did not develop AKI. Initial urine studies showed K and PO4 wasting (see Table).
The patient was polyuric with 24-hour urine of 6.1 L/d. A random urine osmolality was 179 mosm/kg with a serum Na of 147 mmol/L. 16 units of ADH were administered IV and a Uosm was 165 mosm/kg at 2 hours, confirming a diagnosis of partial NDI.
The TAF was discontinued upon admission and after aggressive K and PO4 repletion, these values normalized and remained normal without further need for supplementation. His polyuria similarly resolved with a urine output of 1-2 L/d.

Conclusion

TAF is a newer form of tenofovir felt to have minimal nephrotoxicity. This patient developed both proximal and distal tubular defects following the initiation of TAF that were identical to that described with TDF. The timing of the presentation relative to starting TAF, and the complete resolution after TAF discontinuation suggests a direct causative effect.